Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Tachycardia and palpitations


02-18-2013, 09:31 PM   #1
Polaris
Senior Member
 
Polaris's Avatar
 
Join Date: Jun 2012
Location: California

My Support Groups:
Tachycardia and palpitations

I'm currently on my second 8 week course of Entocort (no additional Crohn's meds being taken). I've been on Entocort for 13 days now at 9mg/day, and I've been experiencing a huge increase in heart palpitations and tachycardia.

I already have a long history with PVC's, palpitations, and tachycardia of unknown origin. I've been on a beta blocker for 4 years which has helped a lot, but doesn't seem to be working while on the Entocort.

I wonder if anyone else has experienced this as well? I don't recall having these extreme symptoms on my first round, and finished the 8 weeks without issue.

I did contact my GI who said if I can, to stick through it. my heart issues are well documented throughout the years, and his lack of concern is a little shocking to me. Time for a new GI but that's a different thread.

I'm just so frustrated and tired of not having any answers, and also dealing with scary side effects. I've decided to stop the steroids (will let my doctor know, of course) because I can't go on every day feeling like I'm going to have a heart attack. I'm disappointed because Entocort worked well for me the first time, and this time has been so different.

I'm so tired of this disease, and feel like giving up on trying to heal. I just want to hide from it all and not deal.
02-18-2013, 09:49 PM   #2
Jennifer
Adminstrator
 
Jennifer's Avatar
I also have PVCs and Tachycardia and take 25mg of Tenormin. Last time I took Prednisone I got a lot of palpitations and my blood pressure was all over the place (would go too high, then too low making it really hard to function) and since I had been taking it for less than 10 days my cardiologist told me to stop taking it completely. I never had that issue with Entocort though but if its doing more harm than good why keep taking it? I've taken 9mg of Entocort for 3 months and stopped it cold turkey with no issue but watch out for any change in symptoms and inform your doctor if they get worse.

It may be best to try something else rather than go the steroid route. Other meds I've taken that didn't affect my heart are Asacol, 6MP, Humira and now Remicade. Are you open to trying something else or is your GI not open to prescribing something else? Also are you actively seeing a cardiologist or do you just see them as needed now?
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: 6MP 50mg
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Currently in: REMISSION Thought it was a flare but it's just scar tissue from my resection. Dealing with a stricture. Remission from my resection, 17 years and counting.
02-18-2013, 10:01 PM   #3
Polaris
Senior Member
 
Polaris's Avatar
 
Join Date: Jun 2012
Location: California

My Support Groups:
Thanks for your reply, Crabby. My GI did prescribe 6MP but I haven't started it yet. I wanted to try another round of Entocort first since it worked so well last time. I have the prescription already so maybe I'll ask if I should just start it.

I only see a cardiologist as needed right now. I've had an echocardiogram which showed no abnormalities, and a 24 hour holter monitor twice, both times showing pvc's and tachy, but nothing else abnormal.
02-18-2013, 10:16 PM   #4
Jennifer
Adminstrator
 
Jennifer's Avatar
I had those tests and the stress test and the 72 hour holter. Nothing else showed up in mine either yet heart disease does run in my family so I guess its best to have testing done now to catch stuff sooner rather than later.

Would it be possible to take the 6MP and a lower dose of Entocort? It can take a while for 6MP to start working so I'm wondering if your heart may do better with a lower dose at all? Like 6 or even 3mg. Either way it might be good to let your cardiologist know that you're having issues with the steroids as they could also possibly adjust your medication if they and you feel its needed.
02-18-2013, 10:21 PM   #5
Polaris
Senior Member
 
Polaris's Avatar
 
Join Date: Jun 2012
Location: California

My Support Groups:
That was my GI's initial plan, start Entocort and 6MP at the same time, since 6MP takes months to start working. I was hesitant to start 6MP though because it was scary to me to take an immunosuppressant. Also, I'm a nurse and am looking for work again, and I don't know which area I'll be working in (will I be in a hospital with sick patients, or a low-key medical office, desk job, etc?). Everything has been so up in the air. Which is why I've felt like giving up. I won't of course, but it's hard to keep fighting.

I haven't yet had a stress test and think that is something I will request from my cardio. I plan to make an appointment soon.
02-18-2013, 10:43 PM   #6
Jennifer
Adminstrator
 
Jennifer's Avatar
If it helps, I never noticed myself getting sick more often while on 6MP and I took it for about 15 years. Started while in high school, took public transit all the time and was in and out of doctor's offices and hospitals. I never even got the flu while I was on it. Most of the time I was on 50mg but towards the last year I went up to 75mg and then 100mg before I stopped taking it. What dose are you starting at?
02-18-2013, 10:55 PM   #7
Polaris
Senior Member
 
Polaris's Avatar
 
Join Date: Jun 2012
Location: California

My Support Groups:
That does make me feel a lot better, actually, thank you.

He wanted to start me at 100mg, which I thought was high, but I know they base it on your weight.
02-18-2013, 11:39 PM   #8
Jennifer
Adminstrator
 
Jennifer's Avatar
True they do. Just be sure to have your blood work done regularly. I did great on the lower dose but once I went up to 100mg it started to affect my liver a bit. Could have also been from being on it for years though. I had blood work done once a month.
02-18-2013, 11:41 PM   #9
Polaris
Senior Member
 
Polaris's Avatar
 
Join Date: Jun 2012
Location: California

My Support Groups:
Thanks, Crabby You've helped me to feel a lot better tonight.
02-19-2013, 08:46 AM   #10
UnXmas
Banned
 
Join Date: Oct 2012

My Support Groups:
I've had heart palpitations for a while, regardless of what medications I'm on. I was told that since my echocardiogram was normal, I could be confident that the palpitations weren't anything to be concerned about. I had a normal ECG too. Did they say the same to you or are there things that an echocardiogram can miss? Is it the fear that they've missed something that you're concerned about, or do the palpitations themselves cause you problems e.g. I sometimes feel out of breath or a bit light-headed when I get them. It doesn't bother me much, but I imagine working as a nurse it could really cause you problems.
02-19-2013, 08:56 AM   #11
Polaris
Senior Member
 
Polaris's Avatar
 
Join Date: Jun 2012
Location: California

My Support Groups:
It's more that the palpitations cause me problems.. I also experience slight dizziness, and can become out of breath. And just the anxiety of feeling the palpitations, or feeling your heart stop for that split second.
02-27-2013, 12:53 PM   #12
araceli
Forum Monitor
 
Join Date: Nov 2012
Location: El paso, Texas

My Support Groups:
Hi. Prednisone causes Tachycardia and palpitations but so does being dehidrated. You may want to check on that. Best wishes.
__________________
Mom/ Girl 19
dx 2011 crohn's in terminal ileum, peri-anal
Prior Meds Asacol, Prednisone, nexium
Current meds.
Remicade since Nov. 2012
Supplements
5000 Vit. D, Multi-Vitamins with Iron
Currently in REMISSION :dance

Mom/ 16 boy
Amplified musculoskeletal pain
Prior. Prednisone, sulfasadine,
Currently. Celebrex, gabapentin, amitriptyline.
02-27-2013, 02:25 PM   #13
Polaris
Senior Member
 
Polaris's Avatar
 
Join Date: Jun 2012
Location: California

My Support Groups:
Hi. Prednisone causes Tachycardia and palpitations but so does being dehidrated. You may want to check on that. Best wishes.
Good point. I am always well hydrated, but unfortunately tachycardia and arrhythmias have been an ongoing diagnosis for me for years, no matter what my health status may be.
10-04-2015, 09:55 AM   #14
BLittle
 
Join Date: Sep 2015
Location: South Carolina
Hey Ladies.. Any experience with fast heart rate waking you up at night. I started on Entocort 9mg and have dropped to 6mg. I have been having this issue for over three weeks. I fall asleep and then am awaken by fast heart beat mostly feeling in my neck. It does not matter if its late at night or a early morning nap at this point. Can this be something that the Entocort is doing? My GI nurse says .."I have never heard of that". All of my cardio came back clean. Just so frustrated in new issues without anyone knowing about the effect and what to do. My wife thinks its anxiety but I am able to go to sleep but I cannot stay asleep for any period longer than 2-3 hours.

thanks for your support and reply
10-04-2015, 11:47 AM   #15
Polaris
Senior Member
 
Polaris's Avatar
 
Join Date: Jun 2012
Location: California

My Support Groups:
Entocort can definitely be the culprit. Steroids are harsh meds. It definitely messed with my heart rate when I was on it. Palpitations and tachycardia are listed as one of the side effects.
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Tachycardia and palpitations
Thread Tools


All times are GMT -5. The time now is 07:19 PM.
Copyright 2006-2017 Crohnsforum.com